Thunderstorm Wind, Shelby
- When
- July 2, 4:00 PM CST to 4:05 PM CST
- Where
- Shelby County, Shelbyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 39.420, -88.800
Several tree branches were blown down.
Isolated thunderstorms developed during the late afternoon of July 2nd. Due to an extremely hot and humid airmass in place across the region, the storms were able to feed off the strong instability to produce gusty winds across portions of Shelby County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Isolated thunderstorms developed during the late afternoon of July 2nd. Due to an extremely hot and humid airmass in place across the region, the storms were able to feed off the strong instability to produce gusty winds across portions of Shelby County. Minor wind damage was reported in Shelbyville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 2, 2:11 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 311 PM CDT MON JUL 2 2012 .DISCUSSION... ISSUED 311 PM CDT MON JUL 2 2012 BIG QUESTION/CONCERN THIS FORECAST PACKAGE WAS WHICH HEAT HEADLINE TO GO WITH AND FOR HOW LONG. ALL MODELS AGREE WITH THE OVERALL PATTERN AND THAT A 592-594DM MID LEVEL HIGH PRSS DOME WILL REMAIN ENTRENCHED OVER THE MID WEST THROUGH THE WEEK. IN THE LONGER TERM...MODELS ALSO AGREE WITH WEAK FRONT DROPPING SLOWLY THROUGH THE AREA LATER PART OF THE WEEKEND...WHICH SHOULD PROVIDE RELIEF TO THE HEAT AND HOPEFULLY BRING SOME MUCH NEEDED PCPN. SHORT TERM...TONIGHT THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING AS THEY SEEM TO HAVE DEVELOPED ON OLD OUTFLOW BOUNDARIES FROM YESTERDAYS STORMS TO THE SOUTH OF THE AREA. THIS BEING DIURNAL IN NATURE...THESE STORMS SHOULD DIE OUT BY MIDNIGHT. CURRENT ENVIRONMENT/AIRMASS WILL REMAIN IN PLACE OVER THE AREA TOMORROW THROUGH THURSDAY SO EXPECTING DRY AND VERY WARM CONDITIONS TO CONTINUE THROUGH THE PERIOD. ISOLATED STORMS COULD OCCUR AGAIN TOMORROW AFTERNOON IN THE EAST AND SOUTHEAST...SO HAVE ADDED SLIGHT CHC IN THE FORECAST FOR THAT POSSIBILITY. WITH DEWPOINTS IN THE UPPER 60S TO AROUND 70...HEAT INDEX VALUES WILL REACH TO AROUND 105 TOMORROW AND THURSDAY WITH AROUND 110 FOR WEDNESDAY...BEING THE HOTTEST DAY. WILL KEEP HEAT WARNING IN SOUTHEAST GOING AND THEN ADD REMAINDER OF THE CWA THROUGH THURSDAY...AND EVEN SATURDAY. TEMPS WILL RANGE FROM UPPER 90S TO AROUND 100 THROUGH THE PERIOD AND FOLLOWER CLOSER TO THE NAM AND ECMWF FORECAST FOR MAX TEMPS...BASED ON 850 TEMPS OF +23 TO +26. LONG TERM...THURSDAY NIGHT THROUGH MONDAY THE HEAT WILL CONTINUE INTO THE FIRST PART OF THE WEEKEND AS THE HIGH PRSS RIDGE REMAINS ENTRENCHED OVER THE MIDWEST. THEN THE RIDGE BEGINS TO FLATTEN SOME AS A FRONTAL SYSTEM/MID LEVEL WAVE RIDES ALONG THE TOP OF THE RIDGE. THIS FRONT WILL BE SLOW TO MOVE INTO THE AREA AND WILL LIKELY NOT GET THROUGH THE CWA UNTIL SAT NIGHT. PCPN SHOULD REMAIN NORTH OF THE FRONT SO EXPECTING DRY WEATHER THROUGH SAT NIGHT. PCPN BECOMES POSSIBLE SUNDAY JUST NORTH OF THE FRONT AND THEN AGAIN ON MONDAY ALONG THE FRONT. TEMPS WILL REMAIN HOT THROUGH MOST OF THE PERIOD AND WENT WARMER THAN GUIDANCE...WHICH REMAINS TOO COOL. TEMPS DO FINALLY DECREASE FOR SUN AND MONDAY. HEAT WARNING CONTINUES FOR FRI AND SAT. AUTEN && .AVIATION... ISSUED 1236 PM CDT MON JUL 2 2012 VFR CONDITIONS WILL PREVAIL THROUGH THE ENTIRE 18Z TAF PERIOD. WITH WARM/HUMID AIRMASS IN PLACE AND LIGHT/VARIABLE WINDS EXPECTED THROUGH TONIGHT...POTENTIAL EXISTS FOR SOME PATCHY FOG TOWARD DAWN TUESDAY. FORECAST SOUNDINGS AND NUMERIC GUIDANCE DO NOT INDICATE ANY RESTRICTION TO VISBYS...SO WILL LEAVE OUT OF FORECAST FOR NOW. WINDS WILL BECOME SW AT 5 TO 10KT ON TUESDAY...WITH MOSTLY CLEAR SKIES CONTINUING. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ027>031- 036>038-040>057-061>063-066>068-071>073. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 309 PM CDT MON JUL 2 2012 ILZ027>031-036>038-040>057-061-031100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 309 PM CDT MON JUL 2 2012 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS IN STORE ACROSS ALL OF CENTRAL ILLINOIS THROUGH NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL RISE WELL INTO THE 90S EACH DAY...WITH HEAT INDEX VALUES EXCEEDING 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-031100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 309 PM CDT MON JUL 2 2012 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS IN STORE ACROSS SOUTHEAST ILLINOIS THROUGH NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL RISE TO 100 DEGREES OR HIGHER EACH DAY...WITH HEAT INDEX VALUES LIKELY APPROACHING 110 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
403 PM CDT MON JUL 2 2012
ILZ061-022145-
SHELBY-
403 PM CDT MON JUL 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY COUNTY UNTIL
445 PM CDT...
AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF RAMSEY...OR 14 MILES
SOUTHEAST OF NOKOMIS...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
COWDEN...
LAKEWOOD...
TOWER HILL...
OTHER LOCATIONS AFFECTED INCLUDE...HERRICK AND OCONEE.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3921 8905 3922 8913 3935 8912 3935 8903
3945 8902 3933 8869 3921 8890 3921 8899
3921 8904
TIME...MOT...LOC 2104Z 203DEG 17KT 3923 8904
BARNESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
417 PM CDT MON JUL 2 2012
ILZ071-072-022215-
CLAY-RICHLAND-
417 PM CDT MON JUL 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY AND
SOUTHWESTERN RICHLAND COUNTIES UNTIL 515 PM CDT...
AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCHNELL...OR 9 MILES SOUTHEAST OF FLORA.
THIS STORM WAS NEARLY STATIONARY.
PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLAY CITY...
SCHNELL...
NOBLE...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3857 8815 3859 8816 3860 8845 3868 8850
3877 8814 3856 8806 3856 8815
TIME...MOT...LOC 2117Z 244DEG 2KT 3860 8833
BARKERThe Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393870.